Browse bulletin items by A-Z

Published: 9 September, 2022


Contents

Myocarditis and pericarditis reported with Nuvaxovid

Medsafe has issued a safety alert communication to inform healthcare professionals that there have been a small number of cases of myocarditis and pericarditis reported internationally after administration of Nuvaxovid (Novavax COVID-19 vaccine).

“Healthcare professionals and vaccinators must inform people being vaccinated with Nuvaxovid about myocarditis and pericarditis and advise them to seek urgent medical attention if they experience symptoms.”


Important changes to liquid paracetamol formulations

Key points:

  • To cover potential stock shortages, a new brand of liquid paracetamol will be available
  • The higher strength formulation of the temporary brand is 240 mg/ 5 mL (rather than the usual higher strength formulation of 250 mg/ 5 mL)
  • Both strengths (240 mg/ 5mL and 120 mg/ 5 mL) are the same flavour and colour; care will need to be taken to avoid dosing errors

As reported in Bulletin 51, changes are being made to liquid paracetamol as the supplier of the currently funded Paracare brand is leaving the market. From 1 November, 2022, the funded brand of paracetamol 250 mg/5 mL oral liquid will change to Pamol, and from 1 January, 2023, the funded brand of paracetamol 120 mg/5 mL oral liquid will be Paracetamol (Ethics).

Pharmac has advised that stock of Paracare (120 mg/5 mL) is likely to be exhausted during September and stock of Paracare Double Strength (250 mg/5 mL) is likely to begin running out in October. To cover the potential shortfall before the new brands enter the market, a new temporary brand of liquid paracetamol has been made available:*

  • Avallon Paracetamol 120 mg/5 mL (200 mL)
  • Avallon Paracetamol 240 mg/5 mL (200 mL)

*Prescribing and dispensing restrictions remain

A key change is that the higher strength formulation of the new temporary liquid is 240 mg/5 mL, rather than the usual higher strength formulation of 250 mg/5 mL. It is also important to note that both strengths are the same flavour and colour (strawberry-vanilla, off-white; previously strawberry flavoured pink liquid for the lower strength and orange flavoured orange liquid for the higher strength). This has the potential for confusion and dosing errors in households; remind parents/caregivers to read labels carefully.

If the Avallon Paracetamol 240 mg/5 mL product is required, this will also involve calculating a new dosing regimen; Pharmac has indicated that it will provide advice to the sector on this in due course. A patient/caregiver pamphlet, including a comparative dosing table, is available from Health Navigator here.

N.B. The Avallon 120 mg/5 mL strength now has provisional Medsafe approval so does not need to be prescribed or dispensed as a Section 29 medicine; this status will be updated in the Pharmaceutical Schedule and NZF in the October updates. Medsafe is currently assessing an application for provisional approval of the Avallon 240 mg/5 mL paracetamol liquid, but at this stage it will need to be prescribed and dispensed as a Section 29 medicine.

Further information is available here


Atrial fibrillation clinical decision support tool

Would you like to help evaluate an electronic decision support tool designed to assist primary care clinicians with management of atrial fibrillation?

A new electronic tool has been created to assist primary care clinicians in optimising cardiovascular treatments in patients with atrial fibrillation. The tool is now available to all practices that use Medtech-32 or Evolution, and an evaluation audit is being planned which will use anonymised outcomes data from national health databases.

The B-SAFE tool has been designed in collaboration with cardiologists and stroke physicians from the National Cardiac and Stroke Networks. It provides an individualised checklist for treatments known to decrease the risk of stroke, myocardial infarction, heart failure and bleeding in patients with atrial fibrillation. It has also been designed to be quick and easy to use as part of routine care.

Click here to view a short video about the tool. Further information is also available here

If your practice is interested in taking part in the Audit of the B-SAFE tool, email: b-safe@bestpractice.org.nz

Professor Ralph Stewart, Emeritus Professor Murray Tilyard, Professor Anna Ranta and Professor Richard Troughton


NSAIDs should be avoided during pregnancy

As reported in the latest edition of Prescriber Update, a recent review into the safety of NSAIDs by the Medicines Adverse Reactions Committee (MARC) has concluded that NSAIDs should be contraindicated during the third trimester of pregnancy due to an increased risk of fetal harm.

NSAIDs should also be avoided during the first two trimesters of pregnancy unless the expected benefits of use to the mother outweigh the risks to the fetus. If a NSAID is required, use the lowest effective dose for the shortest possible duration.

Healthcare professionals are reminded to ask about the use of over-the-counter NSAIDs in patients who are pregnant or planning pregnancy, and to advise them to avoid taking any NSAIDs during pregnancy.

Further information, including MARC recommendations can be found here


Monitoring Communication: abnormal uterine bleeding and anticoagulants

Medsafe has issued a Monitoring Communication on the possible risk of abnormal uterine bleeding with the use of oral anticoagulants, i.e. warfarin, apixaban, dabigatran, rivaroxaban. Currently uterine bleeding is not listed as a reaction in anticoagulant data sheets. However, abnormal uterine bleeding has been reported in some females taking anticoagulants; those who are pre-menopausal appear to be at greater risk.

Healthcare professionals are encouraged to report any cases of abnormal uterine bleeding associated with anticoagulant use to the Centre for Adverse Reactions Monitoring (CARM).

You can read more about some latest adverse reaction reports from CARM in the September Prescriber Update, including Paxlovid, montelukast, clozapine and amitriptyline.


Prescriber Update: Further information about DRESS and opioids and serotonin syndrome

In our previous bulletin, we reminded prescribers on the importance of titration for certain medicines to reduce the risk of drug rash with eosinophilia and systemic symptoms (DRESS), and also on the risk of serotonin syndrome with opioids; further details on both items are now available in the latest issue of the Prescriber Update.


In Brief: National Cervical Screening Programme

Have you signed up to the National Cervical Screening Programme Sector Update newsletters? If you are interested in receiving monthly updates, join the distribution list by emailing: hpvscreen@health.govt.nz


NZF updates for September

The New Zealand Formulary publishes monthly updates, available here. A new feature to these updates is more specific information on what has changed. Significant changes to the NZF in the September, 2022 release include:

You can also read about any significant changes to the NZFC, here


Paper of the Week: NSAIDs linked to heart failure in people with type 2 diabetes

The use of NSAIDs in the general population has previously been shown to be associated with an increased risk of heart failure. As people with type 2 diabetes already have an increased risk of heart failure, the effect of NSAIDs in this population may be particularly harmful.

Results from an observational study (including more than 330,000 patients), investigating the association between NSAID use and the risk of hospitalisation for first-time heart failure in people with type 2 diabetes were presented at the annual congress of the European Society of Cardiology. The study observed that short-term use of oral NSAIDs* in older people with type 2 diabetes was associated with an increased risk of hospitalisation with heart failure. No association was observed for people aged under 65 years or those with well-controlled diabetes, i.e. HbA1c <48 mmol/mol.

*Data on over-the-counter NSAIDs were not included in the study

Read the full press release here


This Bulletin is supported by the South Link Education Trust

If you have any information you would like us to add to our next bulletin, please email: editor@bpac.org.nz

ASK A COLLEAGUE: Are they receiving these bulletins? Sign up to our mailing list here

Made with by the bpacnz team

Partner links